Montana, 2005

High Wind in Montana, December 24, 2005

December 24, 2005 · NWS TFX · 1 event in 1 county or zone

A high wind event occurred during the afternoon of the 24th. A wind gust to 63 mph was reported at East Glacier Park 8SE.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred during the afternoon of the 24th. A wind gust to 63 mph was reported at East Glacier Park 8SE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 24, 2:30 PM MST, 45 minutes earlier.

Area forecast discussion, Dec 24, 2:30 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MST SAT DEC 24 2005

.DISCUSSION...
ISOLATED LIGHT RAIN SHOWERS AND SPRINKLES HAVE DEVELOPED OVER NORTH
CENTRAL MONTANA THIS AFTERNOON...AS A WEAK UPPER LEVEL DISTURBANCE
MOVED THROUGH THE REGION. THIS DISTURBANCE IS WEAKENING AS THE
SHOWER ACTIVITY MOVES TO THE SOUTHEAST FROM SHELBY TO LEWISTOWN.
THIS AREA OF PRECIPITATION SHOULD EXIT THE LEWISTOWN AREA BY 8 PM.
STRONG WINDS ARE SLOW TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT BUT
WIND SPEEDS SHOULD INCREASE QUICKLY AFTER 4 PM AND BE QUITE STRONG
THROUGH THE EVENING HOURS...THUS THE HIGH WIND WARNING WILL CONTINUE
FOR THE ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA. TEMPERATURES ARE
VERY MILD OVER NORTH CENTRAL MONTANA AND WITH SOME CLOUD COVER AND
WINDS...OVERNIGHT LOWS WILL BE WELL ABOVE NORMAL OVER THE NORTH.
TEMPERATURES ARE A BIT COOLER OVER THE SOUTHWEST AND MOST LOCATIONS
IN THIS REGION WILL FALL BACK INTO THE 20S.

FOR CHRISTMAS DAY...THE REGION WILL BE UNDER AN UPPER LEVEL RIDGE
DURING THE MORNING...WITH A WEAK PACIFIC COLD FRONT MOVING THROUGH
THE AREA DURING THE AFTERNOON. TEMPERATURES WILL WARM UP TO NEAR
RECORD HIGHS AHEAD OF THE FRONT BUT WITH SOME CLOUD COVER I HAVE
KEPT FORECASTED HIGHS BELOW GUIDANCE NUMBERS. THE CHANCES FOR PRECIP
WILL INCREASE THROUGHOUT THE DAY OVER THE WESTERN AND SOUTHWEST
MOUNTAINS...WITH PRECIP BECOMING LIKELY BY THE AFTERNOON HOURS OVER
THE ROCKY MOUNTAIN FRONT.

FOR SUNDAY NIGHT AND MONDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE
INTO THE REGION BEHIND THE PACIFIC COLD FRONT. THE AIRMASS WILL BE A
BIT UNSTABLE FOR THE CHANCE OF SHOWERS TO CONTINUE. HOWEVER THE BEST
CHANCES FOR PRECIP WILL BE OVER THE WESTERN AND SOUTHWEST MOUNTAINS.
BRUSDA

MONDAY NIGHT THROUGH SATURDAY...FLAT UPPER LEVEL RIDGE RESIDES OVER
THE AREA MONDAY NIGHT AND TUESDAY. WESTERLY FLOW ALOFT PROMOTING
OROGRAPHIC PRECIPITATION BUT DOWNSLOPE EFFECTS SHOULD KEEP THE
PLAINS DRY. UPPER RIDGE REBUILDS OVER THE AREA WEDNESDAY IN RESPONSE
TO AN UPPER TROF MOVING ONSHORE THE WEST COAST. RIDGE AXIS MOVES
EAST WEDNESDAY NIGHT ALLOWING FOR AN INCREASING SOUTHWEST FLOW ALOFT
TO BRING MOISTURE AND INSTABILITY TO THE SOUTHWEST. FAIRLY STRONG
UPPER TROF THEN MOVES ACROSS THE AREA THURSDAY. ASSOCIATED SURFACE
TROF SETS UP ACROSS EASTERN MONTANA AND THIS FEATURE WILL BRING A
CHANCE OF RAIN AND SNOW TO THE AREA. PRECIPITATION CHANCES DECREASE
THURSDAY NIGHT AS UPPER TROF CONTINUES TO PUSH EAST AND AWAY FROM
THE COUNTY WARNING AREA. DRIER CONDITIONS RETURN SATURDAY AS UPPER
RIDGING ONCE AGAIN TAKES PLACE. TEMPERATURES REMAIN GENERALLY ABOVE
SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.AVIATION...
UPDATED AT 1746Z.
STRONG AND MOIST UPPER LEVEL WESTERLY FLOW WILL CONTINUE OVER THE
REGION. ISOLATED RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE
MOUNTAINS...AND WILL BE POSSIBLE AROUND KBZN THROUGH 19Z. BROKEN
MIDDLE AND HIGH CLOUDS CAN BE EXPECTED OVER ALL AREAS THROUGH SUNDAY
MORNING. STRONG AND GUSTY WEST TO SOUTHWEST SURFACE WINDS WILL
PERSIST ACROSS THE PLAINS THROUGH THIS AFTERNOON...BUT WILL DECREASE
A BIT OVERNIGHT. SCHAUMANN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  54  36  48 /   0  10  10  10
CTB  42  53  32  45 /   0  10  10  10
HLN  31  51  28  45 /   0  10  10  20
BZN  24  47  25  41 /   0  10  10  20
WEY  18  37  22  35 /   0   0  20  30
DLN  30  46  29  42 /   0  20  30  30
HVR  38  52  33  44 /   0   0  10  10
LWT  35  52  34  46 /  20   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING UNTIL 5 AM MST SUNDAY FOR THE ROCKY MOUNTAIN
FRONT AND THE CUT BANK AREA...

&&

SHORT TERM...BRUSDA
LONG TERM...SCHAUMANN
AVIATION...SCHAUMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 24, 5:11 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MST SAT DEC 24 2005

MTZ009-010-048-251230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
511 AM MST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL BECOME STRONG OVER THE ROCKY MOUNTAIN FRONT
AND IN EASTERN GLACIER COUNTY THIS MORNING...WITH THESE WINDS
PERSISTING THROUGH TONIGHT. THEREFORE...A HIGH WIND WARNING IS IN
EFFECT FROM 10 AM MST TODAY THROUGH 5 AM MST SUNDAY MORNING.
PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINDS WILL GRADUALLY DECREASE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>054-251230-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
511 AM MST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WESTERLY WINDS WILL BECOME VERY BREEZY ACROSS NORTH CENTRAL
MONTANA THROUGHOUT THE DAY TODAY...WITH THESE WINDS PERSISTING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINDS WILL GRADUALLY DECREASE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-251230-
BEAVERHEAD-MADISON-GALLATIN-
511 AM MST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 24, 3:15 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485755.